Regular and irregular geodesics on spherical harmonic surfaces

Research output: Contribution to journalArticle

142 Downloads (Pure)


The behavior of geodesic curves on even seemingly simple surfaces can be surprisingly complex.In this paper we use the Hamiltonian formulation of the geodesic equations to analyze their integrability properties. In particular, we examine the behavior of geodesics on surfaces defined by the spherical harmonics. Using the Morales-Ramis theorem and Kovacic algorithm we are able to prove that the geodesic equations on all surfaces defined by the sectoral harmonics are not integrable, and we use Poincar\'{e} sections to demonstrate the breakdown of regular motion.
Original languageEnglish
Pages (from-to)543-552
Number of pages10
JournalPhysica D: Nonlinear Phenomena
Issue number5
Publication statusPublished - 1 Mar 2012


Dive into the research topics of 'Regular and irregular geodesics on spherical harmonic surfaces'. Together they form a unique fingerprint.

Cite this